THE ASSOCIATION of the use of oral contraceptive pills with increased risk of thromboembolism in women has been well documented.1 This report describes the occurrence of pulmonary embolism in a normal, healthy man taking estrogens to alter secondary sex characteristics.
Report of a Case
A 29-year-old phenotypic and genotypic man was admitted to the hospital with a history of short-term onset of right shoulder and chest pain accompanied by shortness of breath, diaphoresis, and hemoptysis. The patient did not have any history of varicosities, injuries, or prolonged inactivity, but he felt "muscle cramps" in both legs prior to the onset of pain. He was being seen at the San Francisco Community Health Center for Special Problems for therapy of transsexualism, which included psychotherapy and diethylstilbestrol, 5 mg every day for two years, in preparation for a sex-reassignment operation.Initial examination showed a feminineappearing man with gynecomastia and atrophic testes.
Lehrman KL. Pulmonary Embolism in a Transsexual Man Taking Diethylstilbestrol. JAMA. 1976;235(5):532–533. doi:10.1001/jama.1976.03260310046024
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: